Risperidone and dysphagia
ST Varghese1, YPS Balhara1, SA George2, R Sagar1,
1 Department of Psychiatry, All India Institute of Medical Sciences, New Delhi, India
2 Department of Psychiatry, Sunnyside Royal Hospital, Montrose, Scotland, United Kingdom
S T Varghese
Department of Psychiatry, All India Institute of Medical Sciences, New Delhi
|How to cite this article:|
Varghese S T, Balhara Y, George S A, Sagar R. Risperidone and dysphagia.J Postgrad Med 2006;52:327-328
|How to cite this URL:|
Varghese S T, Balhara Y, George S A, Sagar R. Risperidone and dysphagia. J Postgrad Med [serial online] 2006 [cited 2022 Nov 27 ];52:327-328
Available from: https://www.jpgmonline.com/text.asp?2006/52/4/327/28172
Risperidone is one of the most commonly prescribed anti-psychotic medications around the world. Atypical anti-psychotics such as risperidone have a much lower incidence of extra-pyramidal symptoms than the older agents like haloperidol. Dysphagia is a very uncommon side-effect of risperidone and very few reports are available in the literature. We would like to report a case of dysphagia occurring in a patient with schizophrenia while on treatment with risperidone.
A 38-year-old gentleman suffering from schizophrenia for the past 10 years was put on risperidone due to the presence of psychotic symptoms despite being on various anti-psychotics in the past. He was initially prescribed 2 mg of risperidone and the dose was later increased to 4mg (single dose) at bedtime. The patient improved symptomatically and his psychotic symptoms were brought under control. The patient continued to be on the medicine for around six months after which he reported difficulty in swallowing food and water. There was no dysarthria or oro-facial involuntary movements, difficulty in protruding tongue, xerostomia or any signs of drug-induced parkinsonism. He was not on any other medication and never had similar problems. Routine investigations, otolaryngological and gasteroenterology evaluation did not find any cause for the same. The dose of risperidone was reduced from 4 mg to 3 mg at night after which the patient had significant reduction in his dysphagia. The adverse drug reaction probability score was seven, implicating risperidone in the causation of the cited side-effect. This score was based on the availability of previous reports, absence of other drugs and decrease in symptoms on dose reduction. Due to his earlier treatment resistance to a variety of anti-psychotics, the drug was continued albeit at a lesser dose and was given in divided doses. On follow-up the patient reported a considerable reduction in his symptoms.
Tardive dyskinesia is a side-effect of long-term use of anti-psychotics. Although it usually presents as involuntary orofacial and tongue movements, it can rarely present without any of them. Dysphagia can rarely be the only manifestation of tardive dyskinesia in some patients. It has been reported from that CYP2D6*4 polymorphism increases the severity of tardive dyskinesia among patients with chronic schizophrenia, although we do not have any information about any family history of tardive dyskinesia in this patient. If dysphagia presents with abnormal movements, other diseases like Parkinson's disease should be entertained. The possibility of drug-induced pseudoparkinsonism should also be considered in this patient, as suggested by the remittance of symptoms on reducing the anti-psychotic dose. The clinical implications of this are obvious, as a prompt action by the treating physician can reduce unnecessary investigations and ordeal for the patients.
|1||Pierre JM. Extrapyramidal symptoms with atypical antipsychotics: Incidence, prevention and management. Drug Saf 2005;28:191-208.|
|2||Stewart JT. Dysphagia associated with risperidone therapy. Dysphagia 2003;18:274-5.|
|3||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.|
|4||Gregory RP, Smith PT, Rudge P. Tardive dyskinesia presenting as severe dysphagia. J Neurol Neurosurg Psychiatr 1992;55:1203-4. |
|5||Tiwari AK, Deshpande SN, Rao AR, Bhatia T, Lerer B, Nimgaonkar VL, et al . Genetic susceptibility to tardive dyskinesia in chronic schizophrenia subjects: III. Lack of association of CYP3A4 and CYP2D6 gene polymorphisms. Schizophr Res 2005;75:21-6.|